Forum

Just finished steroids feeling horrible

Hi, i have just completed a 5 day course of high dose methylprednisilone for what appears to be my 1st relapse ( was only diagnosed 3 months ago) and i feel horrible. No apetite, metallic taste in mouth, constant nausea, cant sleep, my bones feel achey . . . . Just done in. It is normal to feel like this, my MS nurse did say the side effects of the steroids vary in severity each individual, wasnt expecting to feel like this.

Hello Rosie Took them about 10 months ago and felt just like you. Had them in the past, 3 times and been fine Drink plenty of water and you will come back to normal after a few days.

Hi Rosie,

I usually feel as you describe for a couple of days after steroids, but then feel really good after that. One course usually fixes the problem, so it’s worth a couple of days of feeling groggy.

However, if you don’t feel any better in a few days then call your MS nurse; don’t suffer in silence.

Ben

Thanks, hopefully will start to feel better over he next day or so.

If feeling like this for a few days benefits me in the long run then i will just need to grin and bear it i suppose.

High dose steroids are vicious beasts. They give you that horrible taste in the mouth (try nibbling extra strong mints - it helps). Can give you acid reflux or oesophagitis (try Gaviscon liquid plus take omeprazole with the steroids). Make you sleepless (I take Zopiclone sleeping pills). Give you an edgy, tooth grinding, irritable temperament (no solution, except to stay away from anyone sensitive to extreme narkiness). Once you’ve finished the course, you feel sort of bruised, like you’ve done 10 rounds with Nicola Adams (again, no solution except to wrap yourself up in soft clothing / take to your bed!).

Worst of all, sometimes they don’t help.

But, if you take them straightaway when the relapse starts (once you’ve checked you don’t have an infection/UTI), they can bring a relapse to a speedy end. On the best occasion, I’ve found a small improvement in my foot drop after steroids - and I’ve had unchanging foot drop for 8 years. They’re the best drug we have to help speed up remission from a relapse, even if they are unpredictable.

Give yourself a good rest for the next couple of weeks Rosie-Bluebell. Treat your body kindly. Just hope that the relapse will come to a rapid end.

Sue

Thanks sue. I will take all your kind advice on board. It is reassuring knowing that i am not the only person who has experienced these feelings.

I am just coming off a tapering dose after a course of high dose IV steroids at the end of July. It’s the first time I’ve had them and they absolutely helped address the main issue, but I did feel like I had been hit by a truck for a good couple of weeks. The tapering dose I have had has been very long and drawn out (about 8 weeks) and although I can’t wait to come off them it definitely gets easier as you go - if you are not on a tapering dose maybe this is something to discuss, if you are, maybe it needs to be done very slowly due to how your are feeling just now. It does get easier, be kind to yourself x

This is torture. Finished steroids 3 days ago and still feel utter rubbish. Think i am now getting my husbands “man flu”.

I’ve only taken high dose steroids once when a relapse was giving me Tonic spasms in my leg. I felt wonderful while taking them and no spasms, the day after I stopped taking them I started having full body spasms. It took a week to get them under control with Baclofen and Diazepam, I was sick from work for nine months. i never did fully recover from that relapse and have been classed as SP ever since.

Common sense tells me the Spasms would have worsened anyway but maybe they should have suggested controlling them with Baclofen or similar as well as taking Steroids! Fear tells me not to take high dose steroids again.

Best wishes

Jan x

Thanks Jan. If this is the after effects of the steroids then i dont think would touch them again.

Lots of people have a positive experience with them, I would say more good than bad or the medics wouldn’t prescribe them.

Unfortunately mine not so good

Take care

Jan x

Can a relapse get worse after steroids? I am now day 5 post steroids and i feel my symptoms getting worse, is this possible? I am now getting new symptoms down my right side, my leg feels heavy and swollen but isnt. Thought by now i would be starting to improve.

Were you tested for a uti before you began the steroids? I wasn’t before I took them 18 months ago and ended up in hospital for a fortnight with a very bad one. I didn’t realise that was the problem initially, I just started to feel very very weak. I don’t want to frighten you but if your urine wasn’t tested before please get it tested asap.

Sarah

The Barts Blog has a lot of information about steroid use and it seems your experience is not that unusual.

Hi Sarah, yes i got bloods taken and urine sample tested before i started the steroids. Will phone my MS nurse tomorrow.

Will give it a read, thanks.

The report by Prof G is exactly what I have had experience of. Ie that if I start a relapse that involves motor symptoms, and can start steroids on that day, I test my urine and ensure I have no UTI then take 5 days @ 500mg per day.

If it’s later that I realise I’m relapsing, I don’t take steroids. Equally if it’s involving sensory symptoms only, I don’t take steroids. If I had any infection or virus, not only a UTI, I wouldn’t take them.

But so long as we remember they are a heavy duty drug, with some nasty side effects and aren’t reliable, they can be useful.

Sue